Serious and fatal overdose of fentanyl patches
- Medicines and Healthcare products Regulatory Agency
- 1 September 2008
- Therapeutic area:
- Pain management and palliation
MHRA has received reports of unintentional overdose of fentanyl due to dosing errors, accidental exposure, and exposure of the patch to a heat source.
Article date: September 2008
Fentanyl patches are licensed for the management of malignant and non-malignant chronic intractable pain. Fentanyl is a controlled drug in the UK and is subject to schedule 2 of the Misuse of Drugs Regulations. Common brands include Durogesic DTrans, Durogesic, Matrifen ▼, and Tilofyl.
Reports of life-threatening adverse reactions and death
We have received spontaneous reports from healthcare professionals, patients, and carers of life-threatening adverse reactions and death after fentanyl overdose in people who were using the patches to control malignant and non-malignant pain.
Factors identified as possibly related to unintentional overdose include dosing errors (by healthcare professionals, patients, or caregivers); accidental exposure (particularly in children); and exposure of the patch to a heat source, possibly resulting in increased fentanyl absorption. These reports also provide some evidence of inappropriate prescribing of fentanyl patches, including prescribing in unlicensed indications and in opioid-naïve patients.
A potent opioid analgesic
Fentanyl is a potent opioid analgesic—a 25 µg per hour fentanyl patch equates to daily doses of oral morphine of up to 90 mg. Fentanyl patches should be used only in patients who have previously tolerated opioids because of a risk of significant respiratory depression in opioid-naïve patients.
Initial dose should be based on a patient’s opioid history. Information on starting doses and dose conversion can be found in the summaries of product characteristics (SPCs), British National Formulary (BNF), British National Formulary for Children (BNFc), Palliative Care Formulary, and in local policies and guidance.
SPCs for fentanyl patches give detailed information on appropriate use to minimise the risk of life-threatening adverse reactions due to accidental exposure and overdose.
Advice for healthcare professionals includes:
- healthcare professionals, particularly those who prescribe and dispense fentanyl patches, must fully inform patients and caregivers about directions for safe use:
- follow the prescribed dose
- follow the correct frequency of patch application
- ensure that old patches are removed before applying a new one
- patches must not be cut
- avoid touching the adhesive side of patches and wash hands after application
- follow instructions for safe storage and disposal of used or un-needed patches
The information is given in the SPC for prescribers and in the package insert for patients includes:
- increased body temperature, exposure of patches to external heat sources, and concomitant use of CYP3A4 inhibitors may lead to potentially dangerous rises in serum fentanyl levels (examples of CYP3A4 inhibitors: ritonavir, nelfinavir, ketoconazole, itraconazole, clarithromycin, erythromycin, verapamil, diltiazem, and amiodarone) - concomitant use of other CNS depressants might also potentiate adverse effects from fentanyl (examples of other CNS depressants: alcohol, other opioids, anxiolytics, hypnotics, general anaesthetics, antipsychotics, skeletal-muscle relaxants, and sedating antihistamines)
- healthcare professionals, particularly those who prescribe and dispense fentanyl patches, should ensure that patients and caregivers are aware of the signs and symptoms of fentanyl overdose—ie, trouble breathing or shallow breathing; tiredness; extreme sleepiness or sedation; inability to think, walk, or talk normally; and feeling faint, dizzy, or confused - patients and caregivers should be advised to seek medical attention immediately if overdose is suspected
- patients who experience serious adverse events should have the patches removed immediately and should be monitored for up to 24 hours after patch removal
The UK National Patient Safety Agency (NPSA) has recently issued a Rapid Response Report on dosing errors with opioid medicines. The NPSA recommends that knowledge of previous opioid dose is essential for safe use of these products, and that when a dose increase is intended the calculated dose is safe for the patient.
Article citation: Drug Safety Update Sept 2008, vol 2 issue 2: 2.
Published: 1 September 2008
Therapeutic area: Pain management and palliation